Search Discussions

Main Content

  • ms-nana
    I began taking Tecfidera about 3 weeks ago after having taken Avonex for over 13 years!
    I am aware of possible side-effects but would love to hear from others taking.  I have begun experiencing severe indigestion.  Anyone dealing/dealt with this - I am wondering if it goes away over a period of time?
  • tracyjo69
    I just started Tecfidera 2 weeks ago. The 1st week I was fine with the 120mg but now that I'm taking the 240mg I have had some stomach aches, diaharra and naseau. I was previously on Copaxone for 3 years and when I heard they were coming out with a pill I was thrilled to not have to give myself a shot everyday anymore. Now, I'm questioning whether I did the right thing or not. I had absolutely no side effects with Copaxone. I've been reading it will go away over a period of time, but would also like to know how long that period of time is. Wishing us both luck!
  • hezz1426

    I found eating an egg and toast 20 mins before my morning pill helped tremendously with morning nausea. I take second pill right before bed so if there are side effects I sleep through them. I felt randomly flushed for close to a month but that has lessened now. 

  • lola43
    I've been taking Tecfidera for about 6 months now and feel really good. I had one instance of flushing early on but no noted stomach issues. I hope that it's going better for you now!
  • Donna45
    I've been on Tecfidera for almost a year. I only experienced flushing for the first couple of weeks, but ended quickly. No issues since. I was on Copaxone, took part in a clinical trial, and on Rebif for almost one year each. The flu-like symptoms were very bothersome. Had continued progression and new lesions - until Tecfidera! I love the med and have no intention of ever going back to injections. I really hope it works for you.
  • ckellyo

    I was diagnosed in May 2014. Today is my first day taking my Tecfidera. After reading about other people's experience I decided to eat something before taking my pill. About 45 minutes after taking it I started to feel warm and my skin feels tight on my face. It's been an hour now and I feel like I'm sitting in the sun minus the brightness. It's tolorable. Now this itching! I could do without. I keep looking at my arms and legs expecting to see a full body rash. Until I saw the rash. Man! I was hoping to have an uneventful experience. An hour and a half later I get this cool feeling and goose bumps. I'm not as warm and the itching is subsiding. Yay!! Thought I was going to rip off my skin. Lol. I actually have the chills now. So all in all, for now, not a horrible reaction. 

  • TeacherJessy

    The stomach issues will go away in a few weeks. My doctor suggested Pepto  to help get over that and a baby aspirin for flushing for the first two weeks. I have been on it a year with no side effects. I think what mostly helped me was a good probiotic supplement. 

  • luckynites

    I've been on it since I was diagnosed about 3.5 months ago. Only side effects are flushing for me. Taking some aspirin before the tecfidera stops it in it's tracks though. Only had to do that in the beginning, now I rarely get the flushing side effect. I guess it's been good so far although this week I've been noticing my lower back seems to be getting numb. Who knows it's probably all in my head. 

  • nakitab_82

    I was diagnosed in Nov 2013, only a few days before my birthday. I have since been taking Tecfidera along with One a Day mulitvitamins. I would recommend exercise and a healthy diet. I've done a bit of research and read books by people who are dealing with MS and how if you were to see them, you'd never guess that they have it. I would get the flushing at first but after awhile it would go away and now my side effect is an increased appetite. The back numbness could be in your head but just to be safe, you may want to talk to your doctor if you haven't done so already.

  • beth_in_mn

    I started Tecfidera in July, 2013. I was diagnosed in 1975 and I have taken most of the MS drugs that have come out since Betaseron.

    I had the flu-like symptoms with all the injectables, just at the beginning and then it went away. I expected something similar when I started taking the Tecfidera but the sympton I had was flushing and then that went away, too. 

    I have not experienced the digestive issues that many, including you, have experienced. I am grateful for that. It was a smooth transition fot me and I feel like I have the best option for treatment that I can have. Now, the next big change has to be a cure!

     

    I'm sorry that you are experiencing side effects and I hope they pass for you with time.

     

  • nothing-idance-

    Hi, ms-nana! I started Tecfidera last October and I have a few tips for getting rid of the stomach problems associated with this med... first of all, GINGER. Ginger, ginger, ginger! Dried, in the bottle, and in my purse ALWAYS! It sounds a little gross at first, but if you're already suffering, or you've already taken it with food (that was my second tip - food! Something substantial.), just pour a little powdered ginger in warm or cold water and drink up! I also think our stomaches get used to the meds after awhile, but I still take it with a breakfast bar or meal. I hope you feel better soon! :)

  • teachcaine
    I have just started Tecfidera. Used avonex since diagnosed in 1998. I don't have too many stomach problems, buthave always been constipated, so who know if Tec is causing more, or not. I have awful hair-loss. Lots of hair in drain screen after washing hair. Have had less hair in front, like many woman start to experience with aging, but had lots of hair at sides and back. I am so sad about this. I mean of course the world won't stop turning, but it kind of gets you down. I was asked to call and speak to MS Active Source, so they could make note of it. I hope that others who have this side effect do the same, because hair loss is not listed as a side effect in literature.
  • refusetoquit

    teachcaine, I take tech with no hair loss, and as a former 30yr hairstylist, long-term stress has a lot to do with it. I've seen it over and over. One reassurance, if it IS due to drug or stress, it WILL grow back............genetics are harder. 

    I'm 3months on tech and transfers have gotten worse because of weakness but  in checking my theory, I called the Pharmacy on safety of stopping cold turkey, explaining I want to ck a few day's of not taking and ck if weaness is better.  ALREADY can tell the dfference in my arm's. Calling Doctor next but there's not much else  offered for PPMS.  

  • Julie120

    Hi teachcaine! I started Tecfidera this past June & more than half my hair fell out too! I recently saw my hair dresser (I have to wear a hair piece now) & she said she could see new hair growth, so that's encouraging!  My hair stopped falling out after about 2 months.  I did contact MS Active Source but they don't do anything.  On Tecfidera's website it says to contact the FDA with any other symptoms beside what they list (flushing & stomach problems).

    Personally I think they didn't want to list hair loss as a common side effect because the only other oral medication DOES list it as a side effect.  Who would willingly take a drug that lists that!  Compare to most of the other medications out there for MS, Tecfidera's known common side effects are relatively few.

  • babs234

    Hi Tecfidera users - I started taking Tech in January 2014. In the beginning I experienced stomach issues when I started 240 mg.  Side effects went away completely after 3 weeks.  I was dx in 2004 at the age of 47 - what a shock that was!  Started on Rebif and stayed with it for  3 years, but stopped because I felt awful all the time.  Had not been on any MS theraphy until Tech.  As most of us know, pill form is much better than shots.  Hoping my next MRIs show good results.  

    On another note:I'd also like to say that if you are not on anti-depressants, or if you may be thinking about starting one I recommend you give them a try. They have helped me cope (less anxiety) with having this disease and calmed my fears somewhat about its progression. Just sayin...Stay strong everyone as we are all in this together!

Related Content

You may find some of this other information useful